Association of Nevirapine Levels with Rash or Hepatotoxicity Among HIV-Infected Thai Women



Winai Ratanasuwan 1, Tavatchai Jariyasethpong 2, Thanomsak Anekthananon 1, Poj Intalapaporn 2, Supornchai Kongpatanakul 3, Piyapat Pongnarin 3, Punneeporn Wasinrapee 4, Nartlada Chantharojwong 4, Boonyos Raengsakulrach 4, Philip J Peters 5, Janet McNicholl 6, Michelle S McConnell 4, 6, Paul J Weidle*, 5
1 Department of Preventive and Social Medicine, Siriraj Hospital, Mahidol University, Bangkok, Thailand
2 Infectious Disease Unit, Rajavithi Hospital, Bangkok, Thailand
3 Department of Pharmacology, Faculty of Medicine Siriraj Hospital, Mahidol University, Bangkok, Thailand
4 Thailand Ministry of Public Health -US Centers for Disease Control and Prevention (CDC) Collaboration, Nonthaburi, Thailand
5 Division of HIV/AIDS Prevention, CDC, Atlanta, GA, USA
6 Division of Global HIV/AIDS, CDC, Atlanta, USA


Article Metrics

CrossRef Citations:
5
Total Statistics:

Full-Text HTML Views: 807
Abstract HTML Views: 269
PDF Downloads: 115
Total Views/Downloads: 1191
Unique Statistics:

Full-Text HTML Views: 258
Abstract HTML Views: 167
PDF Downloads: 77
Total Views/Downloads: 502



© Ratanasuwan et al.; Licensee Bentham Open.

open-access license: This is an open access article licensed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.

* Address correspondence to this author at the Division of HIV/AIDS Prevention, Centers for Disease Control and Prevention, 1600 Clifton Rd, MS E-45, Atlanta, GA 30329, USA; Tel: 1-404-639-6155; E-mail: pweidle@cdc.gov


Abstract

Background:

We performed a nested case-control study of Thai women prescribed nevirapine-based antiretroviral therapy (ART) to determine if development of rash or hepatotoxicity during the first 24 weeks of treatment is associated with plasma nevirapine concentrations.

Method:

From May 2005-January 2007, we enrolled 217 women initiating nevirapine-based ART in Thailand. Cases (n = 54) were women who during the first 24 weeks of treatment with nevirapine developed rash (any grade, n = 42) or hepatotoxicity (≥grade 2, n = 22, [10 had both]). Controls were the next enrolled woman who was confirmed not to meet the case definition during the first 24 weeks. Nevirapine concentrations after the two week lead-in dose of 200 mg once daily were compared between cases and controls by Wilcoxon rank-sum tests.

Results:

We found no difference in Week 2 pre-dose nevirapine concentrations: cases median = 3,528 ng/mL (n = 24), controls median = 3,150ng/mL (n = 30), p = 0.5. Cases had higher post-dose nevirapine concentrations (median = 6,150 ng/mL, n = 21) than controls (median = 4,746 ng/mL, n = 20, p = 0.02). When limited to cases who developed a rash at Week 2, we found no differences in the pre-dose (median = 3,270 ng/mL, n = 12, p = 0.9) or post-dose nevirapine concentration (median = 5,443 ng/mL, n = 9, p = 0.4) compared with controls.

Conclusions:

We cannot conclude definitively that nevirapine concentrations at two weeks of therapy are associated with rash or hepatotoxicity. It is unlikely that therapeutic drug monitoring at that time will improve identification of patients at risk for rash or hepatotoxicity.

Keywords:: Adverse effect, antiretroviral, hepatotoxicity, nevirapine, rash, Thailand..